A case of hives, also referred to as urticaria, can be frustrating for the horse, the owner and the treating veterinarian. Because hives are more common in horses than in any other domesticated species (think dog, cat, cow, etc.), most people who have been around horses a while have, at one point or another, seen these fluid-filled, raised swellings also known as wheals, on the skin. They may also be aware that hives can show up minutes to hours to days after exposure to an inciting agent, may or may not be itchy and can appear nearly anywhere on a horse’s body.
Although hives are one way allergies can manifest in the horse (equine asthma is another way), hives are not always caused by allergies (and neither is equine asthma). What makes hives particularly challenging for caregivers and treatment providers alike is that many, many things can cause hives, such as insects, inhaled pollens, ingested foods, administered medications, direct contact with a wide variety of substances, and even hot or cold temperatures, pressure and exercise.
If it’s not a simple, straightforward case of hives that goes away and stays away, but instead falls into the category of “recurrent” hives or causes extreme discomfort to the point of anxiety, oozing and crusting or secondary bacterial infections, then roll up your sleeves and prepare to work together as a team to identify the trigger factor(s), as success in treating hives will depend on elimination of the underlying cause.
Your first plan of attack should be to make the horse as comfortable as possible, which might require use of medications such as steroids and antihistamines, supplements such as omega-3 fatty acids and MSM, and a skin-care regimen such as cool rinses. Next, it is necessary to determine the initial cause of the hives. In some situations, skin eruptions can be linked to a recent deworming, antibiotic administration or similar event. This acute reaction may resolve on its own and, if the product is avoided in the future, might never return. In other situations, a horse will break out with no obvious changes in his lifestyle or management and improve as long as he receives dexamethasone or prednisone, only to have bumps and welts reappear as soon as the medication is discontinued. These chronic types of cases are the most perplexing.
Obvious changes to the horse’s routine should be shared with your veterinarian. Consider: Is it now bug season? Did you use a new bedding? Has the turnout program changed? Was the horse bathed with a new shampoo? Your veterinarian might suggest avoiding or reducing exposure to insects, fly spray, a certain brand of shavings, a specific grass lot or a brand of topical product while the horse’s skin recovers. Then, your veterinarian might challenge this theory by reapplying the possible cause of the hives under controlled circumstances. If hives immediately recur, this process of elimination worked. If not, it will be necessary to cast a wider net and keep searching for the culprit, even if it requires keeping a daily journal of observations.
In addition, the vet may need to perform diagnostic tests such as skin scrapings, cultures, impression smears and biopsies to definitively rule out conflicting skin conditions such as infections.
Persistent cases may require allergy testing to confirm suspicions and aid in the development of a treatment plan, as allergen-specific immunotherapy (such as allergy shots or drops) may not only result in a cure, but is a cost-effective option with few side effects that is compatible with competition drugs and medication rules. Keep in mind that studies show intradermal skin testing is more reliable than serologic (blood) testing. With patience, persistence and a good relationship with your vet, a case of hives can be resolved and the horse can be comfortably put back to work.
Lydia Gray, DVM, MA is the staff veterinarian/medical director for SmartPak. She is a USDF bronze medalist as well as an “L” Education Program graduate with distinction. She competes her Trakehner, Newman, in both dressage and combined driving.